Prevalence and diagnosis of drug related hypersensitivity and its treatment
Research has shown that drug-related hypersensitivity is an immune-mediated response towards a drug. However, the adverse reaction of the drug varies from person to person. Antibiotics and non-steroidal anti-inflammatory drugs are the most common causes of hypersensitive reactions. The chances of developing hypersensitive reactions are higher when the patient takes the drug intradermally. It should nevertheless be noted that drug allergies are not inherited. Both organ-specific and systemic symptoms have been observed due to drug-related hypersensitivity. Look out for common symptoms such as:
- skin rashes,
- wheezing and runny nose,
- deterioration of pulmonary functions and
- renal complications (Solensky et al., 2010).
Prevalence of drug-related hypersensitivity
Statistics show 15%-25% of patients suffer from drug-related allergies while serious reactions have been noted between 7% and 13% of the patients. In the United States alone, more than 90% of adults aged 65 years and above are on weekly medication and between 10% and 25% of them experience adverse drug-related hypersensitivity reactions. Thus, studies in the US focus on finding out the extent of drug-related hypersensitivity. Data shows that in the early 90s’, 2% of all hospital admissions yearly were due to drug hypersensitivity (Anderson et al., 1992). While in the UK, the prevalence of drug-related hypersensitivity is 15% (Naisbitt et al, 2014).
In comparison, the percentage prevalence was found to be 29.5% due to oral medication, injected medication or by injected diagnostic contrast (Stone, Phillips, Wiese, Heddle, & Brown, 2014). The prevalence in Japan was between 10% and 15% while nearly 2.1% of the cases reported were of severe nature (Beisl Noblat et al., 2011). In Africa on the other hand, 20% of the population suffered from drug-related hypersensitivity (Gomes & Demoly, 2005).
Among the Indian population, researchers have discovered that Human Leukocyte Antigen (HLA) genotypes were responsible for severe hypersensitivity. Based on the different classes of this gene, HLA–B is found to be the most common cause of hypersensitive reactions among the Indian population (Mehta et al 2009). It accounts for between 3% and 6% of hospital admissions; though the actual statistics are unavailable.
|Country||Drugs Causing Hypersensitivity|
|USA||Anti-epilepsy drugs, anti-gout drugs, sulphonamide group of antibiotics|
|UK||Penicillin, Cephalosporin, Antibiotics (sulfa drugs), steroids|
|Africa||Beta-lactam Antibiotics, Sulphonamides|
|Japan||Insulin, Muscle relaxant drugs, Anti-seizure drugs|
|Australia||Anticonvulsants, Neuromuscular blocking drugs, Chemotherapeutic drugs, Antibiotics|
Table: List of Most common Drugs causing Drug Hypersensitivity
Diagnosis of drug-related hypersensitivity
It is worth noting that the most common Allergy Drug Reactions (ADR) are:
- dry cough,
- atrial fibrillation,
- renal failure,
- oral ulcer,
- xerosis and
- skin reactions (Sachdev, Tiwari, & Nagar, n.d.).
An allergy diagnosis is required in some cases but not for all. The chart below shows the basic procedure to detect ADR.
Consider the many tests to detect drug-related hypersensitivity. Among the different clinical tests for antibiotics, an intravenous solution is the most common. However, antibiotic-based testing is not 100% accurate and thus, other clinical tests are conducted to study the IgE mediated drug allergic response. Further, patch testing is done to detect ADR which is found to be more effective in the case of anticonvulsant hypersensitivity syndrome and is used to diagnose non-immediate reactions; although its clinical diagnostic values are limited (Mansur, Pekcan Yaşar, & Göktay, 2008). One must emphasise that the use of drug allergy kit in India is low due to its high cost. Non-standardised laboratory techniques with poor quality control and use of inferior quality or expired drugs are more prevalent.
Hence, it is important to note the first step to treat drug-related hypersensitivity is to block the drug that causes hypersensitivity by using alternative medicines with unrelated chemical structure. In short, we can manage the disease by avoiding drugs which trigger the allergy. Corticosteroid therapy and anticonvulsants and sulphonamides are most popular therapies to reduce the symptoms of drug-related hypersensitivities. Additionally, topical steroid ointments and corticosteroids are useful to treat rashes while antihistamines are used to relieve itching and rashes (Drug allergies: MedlinePlus Medical Encyclopedia, 2016). However, in India, herbal medicines and acupuncture techniques are popular in treating drug allergy.
Cause and treatment of drug-related hypersensitivity
In short, research shows that antibiotics and painkillers are the most common cause of drug-related hypersensitivity. Hence, the primary treatment is the withdrawal of the allergy-causing drug and managing the symptoms using alternative drugs. However, there are both direct and indirect costs of when treating drug hypersensitivity.
- Anderson, J. A., Anderson JA, A. N. J., Levenson DE, Arndt KA, S. R., Classen DC, Pestotnik SL, Evans RS, B. J., Bigby M, Jick S, Jick H, A. K., Jr, V. A. P., NJ, S. (1992). Allergic Reactions to Drugs and Biological Agents. JAMA: The Journal of the American Medical Association, 268(20), 2845.
- Beisl Noblat, A. C., Beisl Noblat, L. A. C., de Toledo, L. A. K., de Moura Santos, P., Guimarães de Oliveira, M. G., Tanajura, G. M., de Almeida, J. R. M. (2011). Prevalence of hospital admission due to adverse drug reaction in Salvador, Bahia. Revista Da Associação Médica Brasileira (English Edition), 57(1), 42–45. https://doi.org/10.1016/S2255-4823(11)70014-5.
- Johansson, S. G. ., Bieber, T., Dahl, R., Friedmann, P. S., Lanier, B. Q., Lockey, R. F., Williams, H. C. (2004). Revised nomenclature for allergy for global use: Report of the Nomenclature Review Committee of the World Allergy Organization, October 2003. Journal of Allergy and Clinical Immunology, 113(5), 832–836. https://doi.org/10.1016/j.jaci.2003.12.591.
- Mansur, A. T., Pekcan Yaşar, Ş., & Göktay, F. (2008). Anticonvulsant hypersensitivity syndrome: clinical and laboratory features. International Journal of Dermatology, 47(11), 1184–1189.
- Patel, T., Thakkar, S., & Sharma, D. (2014). Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatology Online Journal, 5(6), 76.
- Pichler, W. J., & Tilch, J. (2004). The lymphocyte transformation test in the diagnosis of drug hypersensitivity. Allergy, 59(8), 809–820. https://doi.org/10.1111/j.1398-9995.2004.00547.x.
- Sachdev, A., Tiwari, P., & Nagar, S. (n.d.). Adverse drug reactions & their risk factors among Indian ambulatory elderly patients. Retrieved from icmr.nic.in/ijmr/2012/september/0907.pdf.
- Solensky, R., Khan, D. A., Contributors, W., Bernstein, I. L., Bloomberg, G. R., Castells, M. C. Drug Allergy: An Updated Practice Parameter Preface Glossary Executive Summary Algorithm for Disease Management of Drug Hyper- sensitivity Annotations for Disease Management of Drug Hyper- sensitivity. ANAI, 105, 259–273.e78. https://doi.org/10.1016/j.anai.2010.08.002.
- Stone, S. F., Phillips, E. J., Wiese, M. D., Heddle, R. J., & Brown, S. G. A. (2014). Immediate-type hypersensitivity drug reactions. British Journal of Clinical Pharmacology, 78(1), 1–13.